Yesterday was the first day in 2.5 years that I didn't take my Effexor prescription. It saved my life from brutal depression and PTSD, but quickly became a burden on my overall well-being with its severe side effects and health risks.
The withdrawal today has been fairly noticeable.
Not in a "I wish I could take some venlafaxine right now" kind of way. More like a dizzy (sort of) feeling, I call it feeling 'swimmy'. It's combined with slowed thoughts, a sense that my brain has run out of lubricant or fuel, if that makes sense. Even my hearing and vision are reduced at the moment. Everything's just sort of.... less.
But I've felt this before (I lost my pills when I was homeless) and I know it's temporary. I think my brain is slowly adjusting to the lack of ... whatever the pills provided. Pathways are adjusting, levels are normalizing, dormant areas are powering back up. I think I'm going to be one of the lucky ones.
I feel a sense of optimism I haven't had since before my grandmother died - 3 years ago last week. Thanks to the Effexor, as well as a stable living situation, natural plant-based diet, stress reduction, moderate exercise, and other lifestyle changes, my health and happiness have partially returned. I haven't properly grieved yet, but I feel like I'm now in a place where I can do that safely and appropriately, and it will happen when it happens. For now, I'm allowing the venlafaxine in my bloodstream and nervous system to slowly drain away.
I've noticed a slight increase in my nerve pain, specifically down my legs, and in my wrists. It feels like carpal tunnel pain, except spread all over. The Effexor had been keeping this neurological pain at bay for the past couple years, and feeling it return even slightly is a bit unsettling. I hope it won't be permanent. (Note: SSRI and SNRI drugs are effective at relieving chronic neurological pain at high doses, and that's one of the reasons I chose Effexor at the time.)
I'm also getting an increase in the buzzing sensation I get in various spots, which is caused by low intensity high frequency nerve fasciculation (twitching). It's annoying, and a drain on energy, and leads to clumsiness, but otherwise not a huge problem (unless it gets more intense as the venlafaxine levels continue to drop toward zero).
I have the support of my amazing wife @MediKatie and I'm very thankful for that. I also appreciate that I'm able to spend the day resting, medicating, going for walks, listening to music, and dealing with side effect and withdrawals. I don't know how anyone could do this while also having to get in to work.
I'm acting as my own doctor/nurse/therapist. But I'm not your doctor/nurse/therapist.
Lastly I'd like to remind readers that I'm not giving out health advice. I'm happy if you take what I'm saying and consider it, and do your own research on the topic, and make your own conclusions. I'm not saying anyone should necessarily do what I'm doing. Keep in mind that I'm a trained medical professional (retired) and have addictions training and experience. Yes, I recommend people think twice and conduct due diligence before taking SSRI/SNRI drugs, and if they're already taking them long-term, I recommend they ask their doctor to discuss possible alternatives.
For me, this medication was a tool, and I used it to drag myself out of some pretty dark depths at a key moment. But that time has passed, and the damage the drug is doing to my body and nervous system far outweighs the minor benefits it still provides.
Cannabis is relieving my withdrawals, the lingering side effects of the Effexor, AND many of the symptoms of depression, chronic pain, and PTSD. Time for another dab! :)
Stay tuned as I attempt to articulate the rest of my withdrawal process!